Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 64, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2013, 1:58 PM CDT for 4 counties in Tennessee. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2013, 1:58 PM CDT (18:58 UTC)
- Expired
- May 21, 2013, 2:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties DeKalb County, TN, Jackson County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 74 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:02 PM CDT | TSTM WND DMG | 4 Sw Gainesboro, TN | TREES AND POWERLINES DOWN. |
| May 21, 2:15 PM CDT | TSTM WND DMG | 5 W Cookeville, TN | ROOF BLOWN OFF BARN AT WEST GATE ROAD AND HIGHWAY 70. |
| May 21, 2:15 PM CDT | TSTM WND DMG | 6 Nw Cookeville, TN | ROOF BLOWN OFF HOUSE ON PLUNK WHITSON ROAD IN DOUBLE SPRINGS AREA. |
| May 21, 2:16 PM CDT | TSTM WND DMG | 4 Nnw Cookeville, TN | TREES DOWN NEAR THE INTERSECTION OF KNIGHTS CHAPEL ROAD AND SHIPLEY ROAD. |
| May 21, 2:26 PM CDT | TSTM WND DMG | Gainesboro, TN | TREES DOWN ACROSS JACKSON COUNTY...WITH POWER OUT IN HALF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2248 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
208
WUUS54 KOHX 211858
SVROHX
TNC041-087-141-185-211930-
/O.NEW.KOHX.SV.W.0064.130521T1858Z-130521T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
WESTERN WHITE COUNTY IN MIDDLE TENNESSEE...
EASTERN DE KALB COUNTY IN MIDDLE TENNESSEE...
SOUTHERN JACKSON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 230 PM CDT
* AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM 5 MILES
NORTHWEST OF GAINESBORO TO 5 MILES SOUTHWEST OF BAXTER TO 7 MILES
NORTHWEST OF MCMINNVILLE...AND WERE MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GAINESBORO...BAXTER...BURGESS FALLS STATE PARK AND BAKERS
CROSSROADS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND
DAMAGE IN SMITH COUNTY!. TAKE SHELTER NOW INSIDE A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3637 8552 3606 8552 3581 8562 3585 8574
3584 8589 3588 8591 3614 8580 3617 8581
3617 8579 3618 8581 3618 8580 3621 8581
3621 8578 3624 8578 3626 8580 3642 8580
TIME...MOT...LOC 1857Z 281DEG 14KT 3639 8571 3611 8569
3576 8584
$$
FORECASTER:
BC1 follow-up statement
152
WWUS54 KOHX 211915
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT TUE MAY 21 2013
TNC041-087-141-185-211930-
/O.CON.KOHX.SV.W.0064.000000T0000Z-130521T1930Z/
PUTNAM TN-WHITE TN-DE KALB TN-JACKSON TN-
215 PM CDT TUE MAY 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
JACKSON...EASTERN DE KALB...WESTERN WHITE AND WESTERN PUTNAM COUNTIES
UNTIL 230 PM CDT...
AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GAINESBORO TO BAXTER TO MCMINNVILLE...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
GAINESBORO...BAXTER...BAKERS CROSSROADS AND BURGESS FALLS STATE
PARK.
LAT...LON 3585 8582 3613 8570 3640 8569 3637 8552
3606 8552 3581 8562 3585 8574
TIME...MOT...LOC 1915Z 281DEG 14KT 3638 8562 3610 8560
3575 8576
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:06 PM CDT, 52 minutes earlier.
Area forecast discussion, May 21, 1:06 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 106 PM CDT TUE MAY 21 2013 .MESOSCALE UPDATE... STRONG GUST FRONT EJECTING OUT EAST OF A LINE OF SHOWERS AND STORMS NEAR THE I-65 CORRIDOR HAS PRODUCED WINDS OVER 50 MPH AND MULTIPLE TREES...POWERLINES AND BRANCHES DOWN...MANY IN AND AROUND THE NASHVILLE METRO AREA. STRONG TO SEVERE WINDS WILL CONTINUE ALONG THE GUST FRONT WHICH IS NEAR WESTMORELAND DOWN TO LEBANON DOWN TO LEWISBURG. STORMS ON EITHER SIDE OF THIS BOUNDARY WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP TO 60 MPH. WILL EXPECT THESE THREATS TO CONTINUE WELL EAST OF I-65 AS UNSTABLE CONDITIONS REMAIN OVER ALL OF MIDDLE TN. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && AL
Hazardous weather outlook, May 21, 12:50 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1250 PM CDT TUE MAY 21 2013 TNZ005>011-022>034-056>066-075-077>080-093>095-221300- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 1250 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT. AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE MID STATE WILL PRODUCE VERY HEAVY RAINFALL...GUSTY WINDS AND DEADLY LIGHTNING. A FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS UP TO 60 MPH. LATER TONIGHT...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING ACROSS THE REGION. ADDITIONAL SHOWERS AND STORMS SPREADING INTO THE AREA OVERNIGHT COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH THE HEAVIER SHOWERS AND STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS ARE NEEDED TODAY INTO TONIGHT. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN AL
In the hours before
Local storm report, May 21, 1:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
143 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND DMG MOUNT JULIET 36.21N 86.52W
05/21/2013 WILSON TN AMATEUR RADIO
SHINGLES BLOWN OFF A HOME IN MOUNT JULIET FROM GUST
FRONT WINDS.
&&
EVENT NUMBER OHX1300426
ALLocal storm report, May 21, 1:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND GST ALEXANDRIA 36.08N 86.03W
05/21/2013 M54 MPH DE KALB TN TRAINED SPOTTER
&&
EVENT NUMBER OHX1300427
ALSpecial weather statement, May 21, 1:45 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT TUE MAY 21 2013
TNZ065-078>080-211930-
GRUNDY-VAN BUREN-WARREN-WHITE-
145 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY...VAN BUREN...WARREN AND
WHITE COUNTIES...
AT 138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF STRONG THUNDERSTORMS 10 MILES NORTH OF GRUETLI-LAAGER TO
SPENCER...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3550 8587 3596 8548 3581 8525 3579 8527
3579 8525 3572 8526 3568 8529 3556 8543
3554 8546 3552 8559 3549 8553 3546 8553
3536 8569
11Local storm report, May 21, 1:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND DMG 3 E BELINDA CITY 36.17N 86.42W
05/21/2013 WILSON TN TRAINED SPOTTER
LARGE CRANE DOWN ALONG HIGHWAY 109.
&&
EVENT NUMBER OHX1300428
ALLocal storm report, May 21, 1:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
153 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG CARTHAGE 36.26N 85.94W
05/21/2013 SMITH TN 911 CALL CENTER
TREES DOWN ACROSS THE COUNTY.
&&
EVENT NUMBER OHX1300429
ALLocal storm report, May 21, 1:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 2 N SHELBYVILLE 35.52N 86.45W
05/21/2013 E0.88 INCH BEDFORD TN AMATEUR RADIO
DIME TO NICKEL HAIL FALLING.
&&
EVENT NUMBER OHX1300430
ALThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:57 AM CDT | Special Weather Statement | OHX | Houston, Montgomery, Stewart | 48 min |
| May 21, 4:40 AM CDT | Special Weather Statement | OHX | Benton, Houston, Montgomery, Stewart | 50 min |
| May 21, 4:51 AM CDT | Special Weather Statement | OHX | Cheatham, Dickson, Montgomery, Robertson | 39 min |
| May 21, 6:04 AM CDT | Special Weather Statement | OHX | Hickman | 41 min |
| May 21, 10:20 AM CDT | Special Weather Statement | OHX | Benton, Houston, Humphreys, Stewart | 40 min |
| May 21, 11:01 AM CDT | Special Weather Statement | OHX | Benton, Dickson, Hickman, Houston, Humphreys | 44 min |
| May 21, 11:21 AM CDT | Special Weather Statement | OHX | Lewis, Perry, Wayne | 39 min |
| May 21, 11:43 AM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 47 min |
| May 21, 11:55 AM CDT | Special Weather Statement | OHX | Hickman, Lewis, Perry | 50 min |
| May 21, 12:05 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 40 min |
| May 21, 12:26 PM CDT | Special Weather Statement | OHX | Rutherford | 49 min |
| May 21, 12:31 PM CDT | Severe Thunderstorm Warning | OHX | Maury, Williamson | 44 min |
| May 21, 12:44 PM CDT | Special Weather Statement | OHX | Davidson, Rutherford, Sumner, Wilson | 46 min |
| May 21, 12:50 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Wilson | 40 min |
| May 21, 12:51 PM CDT | Severe Thunderstorm Warning | OHX | Trousdale, Wilson | 24 min |
| May 21, 12:58 PM CDT | Special Weather Statement | OHX | Cannon, Macon, Rutherford, Smith, Trousdale, Wilson | 47 min |
| May 21, 1:02 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Wilson | 43 min |
| May 21, 1:15 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale, Wilson | 45 min |
| May 21, 1:26 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 3 more | 34 min |
| May 21, 1:28 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford | 47 min |
| May 21, 1:45 PM CDT | Special Weather Statement | OHX | Grundy, Van Buren, White | 45 min |
| May 21, 1:45 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, White | 45 min |
| May 21, 2:05 PM CDT | Special Weather Statement | OHX | Cannon, Coffee, Warren | 25 min |
| May 21, 2:29 PM CDT | Special Weather Statement | OHX | Cumberland, Fentress, Van Buren | 46 min |
| May 21, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 35 min |
| May 21, 3:00 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Pickett | 45 min |
| May 21, 3:04 PM CDT | Flash Flood Warning | OHX | Cumberland, Van Buren, White | 3 hr |
| May 21, 3:08 PM CDT | Special Weather Statement | OHX | Grundy | 22 min |
| May 21, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 47 min |
| May 21, 6:38 PM CDT | Special Weather Statement | OHX | Benton, Houston, Humphreys, Stewart | 37 min |
| May 21, 6:55 PM CDT | Special Weather Statement | OHX | Benton, Houston, Humphreys, Stewart | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.